Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 270, NWS Morristown, TN

August 4, 1997Claiborne County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 4, 1997, 7:20 PM EDT for Claiborne County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 4, 1997, 7:20 PM EDT (23:20 UTC)
Expired
Aug 4, 1997, 8:00 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Claiborne County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:25 PM EDTThunderstorm WindCountywide, TNLarge limbs blown off trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 042321 RRA
SVRMRX
TNC025-073-050000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
720 PM EDT MON AUG 4 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...CLAIBORNE COUNTY...HAWKINS COUNTY
 
AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG TO
SEVERE STORMS MOVING SOUTHEAST AT 25 MPH THROUGH MUCH OF CLAIBORNE AND
HAWKINS COUNTIES.  THESE STORMS HAD PRODUCED DAMAGING WINDS IN HANCOCK
COUNTY WITH A TREE DOWNED BETWEEN 7 AND 720 PM EDT.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WlATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:15 PM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 4, 2:15 PM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
215 PM EDT MON AUG 4 1997

WATER VAPOR LOOP SHOWS A WELL DEFINED S/WV AND UPPER LEVEL JET
PUNCHING SOUTHEAST ACROSS KY/WV PRODUCING AN AREA OF UPPER LEVEL DIV
OVER SE KY AND VA. BEST AREA OF LO LVL CONVERGENCE IS PROGGD TO BE
ACROSS SW VA/NE TN THIS AFTERNOON AS PRE-FNTL TROUGH MOVES ACROSS
THE REGION. WOULD CONTINUE WITH A CHC OF THUNDERSTORMS THERE THIS
EVENING WITH A SLIGHT CHC ELSW. UNSEASONABLY STG CD FNT WILL MOVE
SOUTH ACROSS THE REGION OVERNIGHT AND EXIT THE AREA EARLY TUESDAY
MORNING. HOWEVER...GRIDDED DATA SHOWS ANOTHER S/WV MOVING ACROSS
THE CWA AROUND SUNRISE TOMORROW. THIS WAVE COMBINED WITH RESIDUAL
MOISTURE AND INSTABILITY SHOULD BE ABLE TO PRODUCE WIDELY SCT/SCT
SHOWERS TUESDAY MORNING WITH MOSTLY CLOUDY SKIES.

THE CWA WILL BE UNDER NVA/SUBSIDENCE TOMORROW AFTERNOON ALLOWING SKIES
TO CLEAR WITH BRISK NORTHERLY BETWEEN 10 AND 20 MPH. FOR TUESDAY NIGHT
AND WEDNESDAY...A SFC RIDGE OF HIGH PRESSURE WILL BUILD INTO THE
REGION WITH DRY NW FLOW ALOFT. THE UNSEASONABLY COOL AMS WILL LIKELY
BRING NEAR RECORD/OR RECORD BREAKING LOWS FOR MOST OF THE AREA TUESDAY
NIGHT/WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT UNDER MOSTLY CLEAR
SKIES.

FOR TEMPS...I PREFER THE COOLER FAN NOS TONIGHT AND TUE. FWC NOS LOOK
GOOD FOR TUE NIGHT WHICH WOULD BE NEAR RECORD LOWS AT TRI/TYS/AND CHA.
WOULD NOT BE SUPRISED TO SEE TEMPS FALL TO THE UPPER 40S AT TRI. WOULD
SUGGEST CALLING FOR LOWS IN THE UPPER 40S FOR SW VA/NE TN MTNS/AND
SMOKY MOUNTAINS. FWC/FAN NOS LOOK GOOD FOR WED.

DH

In the hours before

Local storm report, Aug 4, 4:43 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
440 PM EDT MON AUG 4 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

410 PM     DAMASCUS                  VA   WIND DAMAGE
08/04/97   WASHINGTON                     TREES DOWN THROUGHOUT NORTH
                                          PART OF COUNTY AND AT
                                          DAMASCUS.  REPORTED BY
                                          DISPATCH.

358 PM     WISE                      VA   WIND DAMAGE
08/04/97   WISE                           TREES DOWN IN CITY OF WISE.
                                          REPORTED BY DISPATCH.
Local storm report, Aug 4, 7:14 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
715 PM EDT MON AUG 4 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

401 PM     KINGSPORT                 TN   1.25 INCH HAIL
08/04/97   SULLIVAN                       REPORTED BY SPOTTER.

415 PM     BRISTOL                   TN   0.75 INCH HAIL
08/04/97   SULLIVAN                       ALSO SOME TRERE DAMAGE.
                                          REPORTED BY HAM OPERATOR.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:09 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan51 min
Aug 4, 4:45 PM EDTSevere Thunderstorm WarningMRXUnicoi30 min
Aug 4, 6:56 PM EDTSevere Thunderstorm WarningMRXHancock34 min
Aug 4, 7:20 PM EDTSevere Thunderstorm WarningMRXHawkins40 min
Aug 4, 7:53 PM EDTSevere Thunderstorm WarningMRXUnion37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.